MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF LNR 32X 50-52 0 DG SZ E; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. REF LNR 32X 50-52 0 DG SZ E; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71740250
Medical Device Problem Code Degraded (1153)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530)
Date of Event 10/18/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known risks with the device itself or with its use that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, following a total hip replacement (thr) on (b)(6) 2008, the patient had been experiencing left hip pain and was scheduled for revision surgery on (b)(6) 2023, due to a broken total hip arthroplasty with severe metallosis.Intraoperatively, the rf interfit acet nh sz 50 was found to be worn, causing the oxinium femoral head to articulate directly with the inner surface of the acetabular cup.Extensive removal of metallosis was performed on the hip, and both the femoral head and acetabular system were replaced with a multi-hole revision system.The patient tolerated the procedure well and left the operating room for recovery.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photographs were reviewed, and revealed that the device is severely worn.The clinical/medical investigation concluded that, a clinical root cause could not be determined.The metallic gray black material noted intraoperatively is consistent with the reported metallosis.However, with the information provided a clinical root cause for the reported metallosis cannot be definitively concluded.The patient impact is determined to be the revision and expected post-operative convalescence period.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the complaint history for the femoral head and hole cover revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on historical data.For the rest of the devices, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data did not reveal similar events for the listed device.This failure mode will be monitored for future complaints to determine if any corrective actions are necessary.A review of the instructions for use documents for total hip system revealed that wear of the polyethylene, metal and ceramic articulating surfaces of acetabular components may occur as an adverse event.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.As well, the adverse events in primary and revision surgery section states that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.Furthermore, the warnings and precautions section states that patients should be advised the implant has a finite expected service life and may need to be replaced in the future.Patients should also be warned that the longevity of the implant may depend on their weight and level of activity.Implants that are too old may no longer function as intended.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include lifetime of the device, irregular implant interaction, wear, abnormal motion over time or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation.However, the photographs were reviewed and revealed that the devices are severely worn.The clinical/medical investigation concluded that, a clinical root cause could not be determined.The metallic gray black material noted intraoperatively is consistent with the reported metallosis.However, with the information provided a clinical root cause for the reported metallosis cannot be definitively concluded.The patient impact is determined to be the revision and expected post-operative convalescence period.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the complaint history for the femoral head and hole cover revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on historical data.For the rest of the devices, a review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data did not reveal similar events for the listed devices.This failure mode will be monitored for future complaints to determine if any corrective actions are necessary.A review of the instructions for use documents for total hip system revealed that wear of the polyethylene, metal and ceramic articulating surfaces of acetabular components may occur as an adverse event.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.As well, the adverse events in primary and revision surgery section states that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.Furthermore, the warnings and precautions section states that patients should be advised the implant has a finite expected service life and may need to be replaced in the future.Patients should also be warned that the longevity of the implant may depend on their weight and level of activity.Implants that are too old may no longer function as intended.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include lifetime of the devices, irregular implant interaction, wear, abnormal motion over time or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
REF LNR 32X 50-52 0 DG SZ E
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key23547169
Report Number1020279-2025-01892
Device Sequence Number18472111
Product Code LPH
UDI-Device Identifier03596010231772
UDI-Public03596010231772
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K932755
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/25/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/10/2013
Device Catalogue Number71740250
Device Lot Number03CM06812
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2025
Supplement Date Received by Manufacturer12/04/2025
03/24/2026
Initial Report FDA Received Date11/13/2025
Supplement Report FDA Received Date12/10/2025
03/25/2026
Date Device Manufactured04/30/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PART NO.: 71334050, LOT NO.: 05DM10708.; PART NO.: 71336500, LOT NO.: 07AM08117.; PART NO.: 71343208, LOT NO.: 06HM19609.; PART NO.: 71357006, LOT NO.: 07KM05538A.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR
Patient SexFemale